Good Neuro report

General Topics

Moderators: JohnV, Arron, garym

Good Neuro report

Postby scaredtom on November 20th, 2003, 4:19 pm

My neuro called last night and said that the emg and ncs showed definitely that I do not have als! Great news. He said it's benign fasciculation syndrome. I was amazed that he knew that. My ck level is still high in the 290 range. I stopped pravachol in August and he said it's very likely due to that. He said it can stay elevated for many many months after stopping. Morale is - DO NOT WORRY !

Tom
scaredtom
Member
Member
 
Posts: 29
Joined: September 19th, 2003, 9:48 am

Postby garym on November 20th, 2003, 4:57 pm

Tom,

Great news! Now try to better than the rest of us, and get on with your life.

Congrats!
Gary
garym
Moderator
Moderator
 
Posts: 1888
Joined: August 23rd, 2003, 1:24 pm
Location: Texas

Postby Jenn311 on November 20th, 2003, 6:05 pm

Great Tom...

Glad to hear it!

Jen
User avatar
Jenn311
Saint
Saint
 
Posts: 681
Joined: April 4th, 2003, 3:26 pm
Location: Central Texas

Postby SusanSid on November 21st, 2003, 12:53 am

Tom,
Glad to hear your good news. I was shocked when you said that you had stopped the propranolol (Inderal) in August and the doctor felt it was due to that!!! I have been on a beta blocke, Atenolol, for about 2 1/2 years. About 6 months after starting on it is when the BFS symptoms really went nuts. I had had much milder symptoms a couple of times before, but nothing like this. I have asked my docs if they think it could cause muscle irritatbility and the answer is NO. However, after researching I found that beta blockers can deplete potassium levels, which would add to muscle sensitivity. You are really making me think about this, especially since you saw an ALS specialist.
That really makes sense....I will certainly investigate. If, you know of any material on beta blockers and muscle fasciculations and muscle irritability, please share it, I'm most interested.
Congrats on your wonderful test results!
Sue
SusanSid
Selfless giver of time
Selfless giver of time
 
Posts: 172
Joined: August 15th, 2002, 6:01 pm
Location: California Central Coast

wrong med!!

Postby scaredtom on November 21st, 2003, 8:28 am

oops - you read it wrong! I stopped pravachol, which is a cholesterol medicine in the statin family, known to have muscle implications. Your beta blocker (like inderal or propanalol) is a totally different class of meds. I did take low doses of inderal in the past to fight migraine headaches, but this never caused anything like the fascics. The neuro I saw was not an ALS specialist, but is the best neurologist in the Baltimore area. Sorry I didn't stop propanalol, but just wanted to set you straight! Don't worry!!!

Tom
scaredtom
Member
Member
 
Posts: 29
Joined: September 19th, 2003, 9:48 am

Postby SusanSid on November 21st, 2003, 2:49 pm

Hi Tom,
That's what I get for going online late at night when I'm exhausted. I have to admit I'm a bit disappointed, but I'll live ha ha! I have just had this gut feeling that atenolol may be the culprit, as perhaps it affects my potassium (which I found doing research on it). I'm having an elecrolyte test (just haven't gone in to get my lab work done) and see if my levels are normal.
I find this condition so frustrating. I have seen some doctors, my back doctor too, but haven't had a EMG....they feel I don't need it. I had one once, a few years ago in my arm, due to a pinched C5/6 nerve, which was normal. Maybe I should just get one and let it go. I've had this for 2 years, but episodes on and off over the past 10 years.
Anyway, thanks for letting me know :-)
Sue
SusanSid
Selfless giver of time
Selfless giver of time
 
Posts: 172
Joined: August 15th, 2002, 6:01 pm
Location: California Central Coast

beta blockers

Postby kazar on November 21st, 2003, 3:10 pm

Hi Sue

I was actually prescibed propranalol to alleviate the anxiety caused by worrying about my twitches! It had no effect either of relieving the stress or adversely affecting the twitches (I only took it for a week or so). I also took it for 18months, 3 years ago for heart palpitations. Again, it didn't seem to have any effect, good or bad. I certainly didn't notice any twitching then (apart from my heart!)

Karen
kazar
Member
Member
 
Posts: 43
Joined: November 12th, 2003, 5:44 pm
Location: London

Excellent!

Postby draffel on November 24th, 2003, 9:41 pm

That sounds great Tom! I to have been on Pravachol for about a year & 1/2 now and I have been having twitching, itching, creepy crawling, & muscle fatigue sensations all over my body. After having many MRI's done and two EMG's and countless blood work I think I've finally found the potential problem. Not one of the 3 neuros that I've seen mentioned my cholesterol med. as a possible culprit. What exactly were your symptoms and what is a "ck" level? How are you feeling now that you are off the Pravachol? Also what other medicine did you turn to to control your cholesterol problem?

thanks, Darren :D
draffel
New Member
New Member
 
Posts: 1
Joined: November 24th, 2003, 9:26 pm

cholesterol meds

Postby scaredtom on November 24th, 2003, 10:53 pm

Hi Darren,

An elevated ck level is a blood test to check for muscle damage. I think it's creatine kinase. I also think this is a pretty standard test when you're taking statins, which is why I had the test. My symptoms started in sept 2002 as mild twitching in my calves - really fasciculations. I finally stopped the pravachol in Aug 2003. I really haven't noticed any difference yet in my twitching. It's primarily not large muscle twitches but the little creepy crawly things that you see under the skin. More of an annoyance than anything. Now my calves have been feeling a bit achy also. What I'm doing instead of pravachol is large doses of omega 3 and red yeast rice. I founf out about this through an article in the paper and there is a web site - res-q-1200 is the stuff. Do a search for this. I'm getting the cholesterol tested in 2 weeks and we'll see how it's working. Apart from a ton of stress, the pravacol is the likely culprit. We'll see how it goes after I'm off it for a long time.

Tom
scaredtom
Member
Member
 
Posts: 29
Joined: September 19th, 2003, 9:48 am

cholesterol meds

Sponsor

Sponsor
 


Return to General Topics

Who is online

Users browsing this forum: Yahoo [Bot] and 8 guests